Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Lincoln, IL

June 6, 1997Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 6, 1997, 3:20 PM CDT for Jasper County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 3:20 PM CDT (20:20 UTC)
Expired
Jun 6, 1997, 4:15 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Jasper County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 062023
SVRSPI
ILC079-062115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT FRI JUN 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  JASPER COUNTY - SOUTHEASTERN ILLINOIS

* UNTIL 415 PM CDT
 
* SOME LOCATIONS AFFECTED
  NEWTON
  BOGOTA
  YALE
  WEST LIBERTY

* AT 305 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF EFFINGHAM...MOVING EAST AT 15
  MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AUTEN/GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:23 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 6, 2:23 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT FRI JUN 6 1997

SFC ANAL INDICATES LOW PRESS OVR CNTRL IL AND MAKING LITTLE MOVEMENT AT
THIS TIME.  SFC TROUGHS ROTATING AROUND LOW PRODUCING STORMS ACRS
WCNTRL AND ECNTRL IL THIS AFTN.  AS TROFS ROTATE AROUND LOW...MORE RWS
AND TSTMS CAN BE EXPECTED TONIGHT.  MDLS INDICATE CNTRL IL UNDER
INFLUENCE OF COLD POOL AND SERIES OF VORT MAXS.  LIS -2 TO -4 TONIGHT
OVR AREA TO SUPPORT CONT DVLPMNT OF STORMS.  STORMS ARE PULSE TYPE DUE
TO LIGHT AND VAR WINDS ALOFT.  AS AIRMASS CONTS TO HEAT THIS
AFTN...STORMS SHLD CONT ALONG BNDRYS.  MDLS INDICATE LOW SITS OVR AREA
ON SAT SO CHC FOR RWS AND TSTMS WILL CONT.

AREAS WITH MORE CLDS TODAY HAD TROUBLE REACHING MAXZ TDY...BUT EXPECT
MORE SUNSHINE TOM SO GUID LOOKS GOOD FOR TON AND TOM.

PIA  54/   74
SPI  55/   74
DEC  54/   74
CMI  55/   75
LWV  55/   75

AUTEN

In the hours before

Special weather statement, Jun 6, 11:01 AM CDT, 4 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-

SEVERE WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUN 6 1997

SYNOPSIS: A LOW PRESSURE AREA LOCATED OVER WEST CENTRAL ILLINOIS WILL
MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. AS THE LOW INTERACTS
WITH THE GULF MOISTURE...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA THIS AFTERNOON AND TONIGHT.

SOME OF THESE STORMS COULD PRODUCE SEVERE WEATHER ACROSS PORTIONS OF
CENTRAL AND SOUTHEAST ILLINOIS. DUE TO THE SLOW MOVEMENT OF THESE
STORMS HEAVY RAIN IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE
WEATHER IS SOUTH OF A LINE FROM ST LOUIS TO DANVILLE. SPOTTER
ACTIVATION MAY BE NEEDED ACROSS THIS AREA THIS AFTERNOON AND TONIGHT.

AUTEN
Special weather statement, Jun 6, 1:48 PM CDT, 1 hour 32 minutes before
ILZ037-041-042-062150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI JUN 6 1997

...FUNNEL CLOUDS REPORTED SOUTH OF PEKIN AND SOUTH OF MANITO...

BETWEEN 125 PM AND 140 PM...NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE
BEEN RECEIVED BY THE NWS IN LINCOLN.  REPORTS WERE RECEIVED FROM THE
TAZEWELL COUNTY ESDA...MASON COUNTY SHERIFF...AND TAZEWELL COUNTY
SHERIFF.  THE FUNNEL CLOUDS WERE REPORTED IN THE AREA WEST OF SOUTH
PEKIN...SOUTHWEST OF THE PEKIN AIRPORT...AND SOUTH OF MANITO NEAR
FOREST CITY.

REPORTS AT THIS TIME INDICATE THAT NONE OF THESE FUNNEL
CLOUDS HAVE TOUCHED THE GROUND...AND NO DAMAGE HAS BEEN REPORTED.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTI^NUE TO DEVELOP OVER THE
SAME AREA DURING THE AFTERNOON HOURS.  THE NWS IN LINCOLN IS
CONTINUING TO MONITOR THE SITUATION CLOSELY...AND IF CONDITIONS
WARRENT...A WARNING WILL BE ISSUED.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:04 PM CDTTornado WarningILXFulton56 min
Jun 6, 2:57 PM CDTSevere Thunderstorm WarningILXColes, Edgar48 min
Jun 6, 3:39 PM CDTSevere Thunderstorm WarningILXClay, Richland51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.